Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 152, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 2:14 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2016, 2:14 PM MDT (20:14 UTC)
- Expired
- Jul 16, 2016, 3:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
015
WUUS53 KBIS 162014
SVRBIS
NDC037-085-162115-
/O.NEW.KBIS.SV.W.0152.160716T2014Z-160716T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 415 PM CDT/315 PM MDT/
* AT 314 PM CDT/214 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 13
MILES NORTH OF WATAUGA...OR 23 MILES SOUTHEAST OF ELGIN...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SHIELDS AROUND 315 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4601 10154 4613 10172 4644 10142 4621 10100
TIME...MOT...LOC 2014Z 231DEG 18KT 4612 10155
HAIL...1.00IN
WIND...60MPH
$$
AYD3 follow-up statements
604
WWUS53 KBIS 162034
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT SAT JUL 16 2016
NDC037-085-162115-
/O.CON.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
334 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTHEASTERN GRANT AND CENTRAL SIOUX COUNTIES...
AT 334 PM CDT/234 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 15
MILES WEST OF SHIELDS...OR 24 MILES SOUTHEAST OF ELGIN...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SHIELDS AROUND 315 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4601 10154 4613 10172 4644 10142 4621 10100
TIME...MOT...LOC 2034Z 231DEG 18KT 4618 10144
HAIL...1.00IN
WIND...60MPH
$$
AYD871
WWUS53 KBIS 162047
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT SAT JUL 16 2016
NDC037-085-162115-
/O.CON.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
347 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTHEASTERN GRANT AND CENTRAL SIOUX COUNTIES...
AT 346 PM CDT/246 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
SOUTHWEST OF SHIELDS...OR 19 MILES NORTHWEST OF SELFRIDGE...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SHIELDS AROUND 310 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4601 10154 4609 10161 4638 10130 4621 10100
TIME...MOT...LOC 2046Z 243DEG 20KT 4618 10128
HAIL...1.00IN
WIND...60MPH
$$
AYD060
WWUS53 KBIS 162106
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SAT JUL 16 2016
NDC037-085-162115-
/O.EXP.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
406 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT AND CENTRAL
SIOUX COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT/600 PM
MDT/ FOR SOUTH CENTRAL NORTH DAKOTA.
LAT...LON 4601 10154 4609 10161 4638 10130 4621 10100
TIME...MOT...LOC 2104Z 231DEG 18KT 4618 10128
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:52 PM MDT, 22 minutes earlier.
Area forecast discussion, Jul 16, 1:52 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 252 PM CDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jul 16 2016 Severe thunderstorms this afternoon and evening highlight the short term forecast. As of 1945 UTC, the previous QLCS has now morphed into a supercell across Kidder County, with additional cells attempting to develop south central and southwest in the vicinity of the surface trough. This has generally been well depicted by the HRRR/HRRRX through the day, especially their 18 UTC iterations. The mesoscale environment is characterized by ML CAPE of 1500-2000 j/kg with effective deep layer shear of 35-45 kts perpendicular to the boundary, supportive of continued discrete supercells. All threats of severe weather are possible, including a possible tornado or two given low LCLs and increasing low level helicity by early evening. For western North Dakota, convection from Montanamay cross the border around 00 UTC, however, uncertainty remains how strong this convection will be. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jul 16 2016 A warm up Tuesday through Thursday highlights the extended forecast. The 12 UTC ensemble and deterministic global and ensemble suites are in agreement on a building upper level central CONUS high this coming week, supporting a potential warm up into the 90s for most locations Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 241 PM CDT Sat Jul 16 2016 Showers and thunderstorms are likely across western and central North Dakota today. Some storms may be severe across southern North Dakota today with large hail, damaging winds and LIFR conditions. KBIS and KJMS are at most risk to be impacted by severe storms. MVFR/IFR fog and stratus are possible at KBIS and KJMS late tonight into Sunday morning. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...AYD LONG TERM...AYD AVIATION...AYD
Hazardous weather outlook, Jul 16, 1:28 PM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 228 PM CDT SAT JUL 16 2016 NDZ018>020-031>037-040>048-050-051-171930- DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A TORNADO OR TWO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NDZ001>005-009>013-017-021>023-025-171930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
In the hours before
Local storm report, Jul 16, 12:20 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL 2 SW BALDWIN 47.00N 100.78W
07/16/2016 M1.00 INCH BURLEIGH ND TRAINED SPOTTER
ALSO 60 MPH ESTIMATED WINDS.
&&
ZHLocal storm report, Jul 16, 12:33 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
133 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 8 NW MENOKEN 46.90N 100.65W
07/16/2016 M0.50 INCH BURLEIGH ND TRAINED SPOTTER
ONE HALF INCH DIAMETER HAIL.
&&
KSLocal storm report, Jul 16, 12:40 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST WING 47.14N 100.28W
07/16/2016 E60 MPH BURLEIGH ND PUBLIC
ALSO PEA SIZE HAIL WITH HEAVY RAIN.
&&
ZHLocal storm report, Jul 16, 12:58 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 NE ARENA 47.14N 100.14W
07/16/2016 U1.00 INCH BURLEIGH ND TRAINED SPOTTER
MOSTLY DIME SIZE HAIL WITH A FEW QUARTERS.
LASTED 5 MINUTES... ESTIMATED 60 MPH GUSTS.
&&
ZHLocal storm report, Jul 16, 1:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 NNE DAWSON 46.93N 99.71W
07/16/2016 E60 MPH KIDDER ND PUBLIC
PEA SIZE HAIL ALONG WITH ESTIMATED WINDS
GUSTING TO 60 MPH.
&&
KSLocal storm report, Jul 16, 1:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 N DAWSON 46.90N 99.75W
07/16/2016 KIDDER ND PUBLIC
DOCK ON LAKE 5 PICKED UP AND SLAMMED AGAINST
A CABIN DOWNSTREAM. TIME ESTIMATED FROM
RADAR.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:42 AM MDT | Special Weather Statement | BIS | Grant | 48 min |
| Jul 16, 8:12 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 16, 9:15 AM MDT | Special Weather Statement | BIS | McLean, Mercer | 30 min |
| Jul 16, 9:42 AM MDT | Special Weather Statement | BIS | McLean, Oliver | 48 min |
| Jul 16, 10:21 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 39 min |
| Jul 16, 10:59 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jul 16, 11:49 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 41 min |
| Jul 16, 12:21 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 54 min |
| Jul 16, 1:02 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 58 min |
| Jul 16, 1:56 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 49 min |
| Jul 16, 2:44 PM MDT | Special Weather Statement | BIS | Stutsman | 46 min |
| Jul 16, 3:02 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 58 min |
| Jul 16, 3:15 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 43 min |
| Jul 16, 3:28 PM MDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Jul 16, 3:43 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 62 min |
| Jul 16, 4:26 PM MDT | Special Weather Statement | BIS | Foster | 34 min |
| Jul 16, 5:02 PM MDT | Special Weather Statement | BIS | Foster | 43 min |
| Jul 16, 5:38 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 29 min |
| Jul 16, 5:42 PM MDT | Special Weather Statement | BIS | Foster | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.